Background There are different factors to be considered before administering a drug through a feeding tube in order to prevent medication errors, tube obstruction, reduction of drug effectiveness and an increased risk of toxicity.
Purpose This article describes the process developed by the pharmacy service for safe administration of drugs through enteral feeding in hospitalised patients and analyses the clinical impact of the interventions.
Material and methods A prospective study in a tertiary care teaching hospital from September 2014 to May 2015. Adult patients hospitalised with enteral feeding who received medication by nasogastric tube, nasojejunal, gastrostomy or jejunostomy were included. The pharmacy department analyses patient prescriptions and completes an individual administration form which is given to nurses during hospitalisation and to patients or caregivers before hospital discharge. The baseline data collected were sex, age, type of enteral tube and medication list. The variables analysed were drug-nutrition incompatibility, complications related to wrong administration, number of interventions following an increasing relevance classification (grade 1 (G1) precautions, grade 2 (G2) sequence of administration, grade 3 (G3) change in pharmaceutical form, change of active substance, diluting high osmolar medication and incompatibility). All data were obtained from the electronic patient files, and direct interview with nurses, patients or caregivers.
Results 65 patients (40 men) were included with a mean age of 74.9 years (95% CI 71.5 to 78.3). The analysis of over 330 medications (5.08 drugs/patient) revealed interventions in 107 (32.4%). Therapeutic groups were antibiotics (5.5%), CNS (27.6%), cardiovascular (27.3%), gastrointestinal (GI) (19.7%), antidiabetics and thyroxine (11.2%) and other (8.8%). 82 medicines were incompatible with the nutrition. Most of the interventions (98 (71.5%)) were G3, which includes drug-nutrient incompatibility (60.7%) (ie, captopril, tyrosine, ciprofloxacin, levodopa/carbidopa), change in the pharmaceutical form to an available liquid form (15.9%) (ie, digoxin, phenytoin), change to analogue drug on discharge (esomeprazol) followed by 30 G2 interventions (21.9%). The possible complications avoided were reduction in drug absorption (40.2%) of CNS and antibiotics followed by GI disorders (27.1%) and slowed down nutrition rate (16.8%).
Conclusion The results of our study reflect the fact that safe enteral administration of medication requires individualised analysis and intervention in order to avoid possible complications of high impact in relevant therapeutic groups, such as antibiotics and GI disorders.
References and/or Acknowledgements The pharmacy service.
No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.